Torrent Pharmaceuticals is recalling more valsartan medications, over concerns that the drugs could be tainted with N-nitrosodimethylamine (NDMA), a chemical that has been linked to liver damage and cancer.
The company’s valsartan recall was initially announced on August 17th and expanded on August 23rd.
According to a notice posted on the U.S. Food & Drug Administration’s (FDA) website, the recall now includes “ALL LOTS within expiry of Valsartan/Amlodipine/HCTZ, Valsartan/Amlodipine and Valsartan tablets to the consumer level.”
Valsartan is indicated to treat high blood pressure and heart failure.
Valsartan recalls began in Europe earlier this summer, after active ingredient manufactured by China-based Zhejiang Huahai Pharmaceuticals tested positive for NDMA.
The recalls now involve around 2,300 medication batches and a total of 22 countries, including the U.S., Germany, Norway, Finland, Sweden, Hungary, the Netherlands, Austria, Ireland, Bulgaria, Italy, Spain, Portugal, Belgium, France, Poland, Croatia, Lithuania, Greece, Canada, Bosnia and Herzegovina, Bahrain and Malta.
A valsartan lawsuit filed last week in New York federal court seeks class action status on behalf of all consumers who purchased recalled medications from Solco Healthcare, Prinston Pharmaceutical, Walgreens, and Throgg Neck Pharmacy.
NDMA is an organic compound that may be unintentionally produced via certain chemical reactions. It is believed that the contamination at Zhejiang Huahai Pharmaceuticals’ manufacturing facility may have resulted from a change in the company’s production methods.
The U.S. Environmental Protection Agency (EPA) lists NDMA as a “probable human carcinogen” based on animal studies that have linked exposure to tumors of the liver, respiratory tract, kidney, and blood vessels.
Exposure to high levels of NDMA has also been associated with liver damage in humans.
Consuming up to 96 nanograms NDMA/day is considered reasonably safe. However, levels of NDMA detected in the recalled batches of valsartan exceed acceptable levels. According to the FDA, there would be 1 additional case of cancer if 8,000 people took the highest valsartan dose (320 mg) from the recalled batches daily for the entire 4 years that the tainted drugs were likely on the market.
People prescribed valsartan should not stop taking their medication, as doing so could lead to adverse health consequences.
Not all valsartan products currently on the market are affected by these recalls. The FDA has posted an updated list of products included in the valsartan recall, as well as a list of products not included in the recall, on its website.
Individuals with recalled valsartan in their possession should contact their doctor for a medication switch.
Consumers should also contact their physician or healthcare provider if they have experienced any problems that may be related to their use of valsartan.
Adverse reactions associated with valsartan can be reported to the FDA’s MedWatch Adverse Event Reporting program: